Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia & Amphotericin-B
Apr 17, 2000

I've always struggled with anemia, but when I started IV ampho, it became so bad I had to have 2 units of blood right away. The next day, I got the ampho again. Now, two infusions later, I'm symptomatic from the anemia again. I am worried that I will be on this cycle of getting ampho, then blood, over and over, with no real chance for improvement. In other words, will the ampho zap whatever I get from the blood each time? Is there any way out of the cycle?

Thanks for your advice,

Leigh

Response from Mr. Molaghan

Hello

Amphotericin is a potent and effective therapy for fungal infections, however it usually causes multiple side effects including anemia. You mentioned that you've always struggled with anemia, even prior to treatment with Ampho; has your anemia been evaluated? The "pre-Ampho" source of anemia (i.e. iron deficiency, AZT induced, B-12 deficiency) may be aggravating the bone marrow suppression caused by the Amphotericin. Many people on Amphotericin require blood transfusion during the three to four weeks of treatment. During maintenance, however, most are able to discontinue the Ampho and take an oral medication (i.e., Diflucan)

That doesn't cause anemia, and is well tolerated. The bone marrow usually recovers after the Ampho is discontinued, and the anemia usually improves. Ampho is most commonly used to treat cryptococcal infection or histoplasmosis. I hope you feel better.


Previous
high level of blood fat
Next
Treatment for AZT-Induced Anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement